Regularity properties of the minimum-time map

  • Gianna Stefani
Part of the Progress in Systems and Control Theory book series (PSCT, volume 9)


The aim of this paper is to give a survey on some known results concerning the regularity properties of the minimum-time map around an equilibrium point of a control system and to discuss the links of these properties with the viscosity solutions of the Hamilton Jacobi Gellman equation. For sake of simplicity let us consider a control system on R n defined by:
$$(\sum )\dot X = f(X,u) \equiv {f_0}(X) + \sum\limits_{i = 1}^m {{u_i}} {f_i}(X),X(0) = {X_0}$$
where the fi’s are C vector fields and the control map u = (u1,...,um) belongs to the class u of the integrable maps with values in the set
$$\Omega = \left\{ {({\omega _1}, \ldots ,{\omega _m}) \in {R^m}:\left| {{\omega _i}} \right| \leqslant 1,i = 1, \cdots ,m} \right\}.$$


Local Controllability Viscosity Solution Regularity Property Nonlinear Control System Grade Vector Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Bacciotti A, Aspetti topologici del problema del tempo minimo in Convegno internazionale su equazioni differenziali ordinarie ed equazioni funzionali“ R. Conti, G. Sestini, G. Villari ed.s (1978), 423 —432.Google Scholar
  2. [2]
    Bardi M., A boundary value problem for the minimum-time function,SIAM J. Control and Optimization 27 (1989), 776–785.CrossRefGoogle Scholar
  3. [3]
    Bardi M. Falcone M., An approximation scheme for the minimum-time function,to appear in SIAM J. Control and Optimization.Google Scholar
  4. [4]
    Bardi M. Falcone M., Discrete approximation of the minimum-time function for systems with regular optimal trajectories, to appear in Proceedings of 9th Int. Conference in Analysis and optimization of systems, Antibes 1990.Google Scholar
  5. [5]
    Bardi M. Sartori C., Approximation and regular perturbations of optimal control problems via Hamilton-Jacobi theory, preprint.Google Scholar
  6. [6]
    Bardi M. Soravia P., Hamilton-Jacobi equations with singular boundary conditions on a free boundary and applications to differential games to appear in Trans. of AMS.Google Scholar
  7. [7]
    Bianchini R.M. & Stefani G. - “Normal local controllability of order one” Int.J. Control, 39 (1984), 701–714.CrossRefGoogle Scholar
  8. [8]
    Bianchini R.M., Stefani G., Sufficient conditions of local controllability in Proceedings of the 25th IEEE Conference on Decision and Control, Athens (1985), 967–970.Google Scholar
  9. [9]
    Bianchini R.M., Stefani G., Graded structures and local controllability along a reference trajectory, to appear in SIAM J. Control and Optimization 28 (1990).Google Scholar
  10. [10]
    Boltyanskii V.G., Mathematical methods of optimal control, Balskrishnan-Neustadt Series, Holt Rinehart and Winston, New York 1971.Google Scholar
  11. [11]
    Crandall M., Lions P.L. Viscosity solutions of the Hamilton-Jacobi equation, Trans. AMS, 227 (1983), 1–42.CrossRefGoogle Scholar
  12. [12]
    Evans L.C., James M.R., The Hamilton-Jacobi-Bellman equation for time-optimal control, SIAM J. Control and Optimization 27 (1989), 1477–1479.CrossRefGoogle Scholar
  13. [13]
    Fliess M., Functonelles causales non lineairs et indeterminees non commutatives, Bull. Soc. Math. France, 109 (1981), 3–40.Google Scholar
  14. [14]
    Hermes H., Feedback synthesis and positive local solutions to the Hamilton-Jacobi-Bellman equations, in Analysis and optimization of controls of nonlinear systems, North Holland 1988, 155–164.Google Scholar
  15. [15]
    Kawski M., A new necessary condition for local controllability in Differential Geometry: The interface between pure and applied mathematics, M. Luksic, C.F. Martin, W. Shadwick eds., AMS Contem. Math. series 68 (1987), 143–156.Google Scholar
  16. [16]
    Kawski M., Control variations with an increasing number of switchings, Bull. AMS 18 (1988), 149–152.CrossRefGoogle Scholar
  17. [17]
    Liverovskii A.A., Some properties of Bellman’s function for linear and symmetric polysistems, (in russian) Differential’nye Uravnenija, 16 (1980), 413–423.Google Scholar
  18. [18]
    Liverovskii A.A., Höider conditons for Bellman’s function, (in russian) Differential’nye Uravnenija, 13 (1977), 413–423.Google Scholar
  19. [19]
    Petrov N.N., Local controllability of autonomous systems (in russian), Differential’nye Uravnenija 4 (1968), 1218–1232.Google Scholar
  20. [20]
    Petrov N.N., The continuity of Bellman’s generalized function (in russian) Differential’nye Uravnenija 6 (1970), 373–374.Google Scholar
  21. [21]
    Petrov N.N., On the Bellman’s function for the time-optimal process problem, (in russian) PPM 34 (1970), 820–826.Google Scholar
  22. [22]
    Stefani G., Local controllability of order p, in Workshop on differential equations and control theory, Bucarest 1983, 171–182.Google Scholar
  23. [23]
    Stefani G., Local properties of nonlinear control systems, in Proceedings of International school on applications of geometric methods to nonlinear systems, Bierotuvize 1984, 219–226.Google Scholar
  24. [24]
    Stefani G., On the local controllability of a scalar input control system in Theory and applications of nonlinear control systems, Byrnes and Lindquist eds, North Holland 1986, 167–179.Google Scholar
  25. [25]
    Stefani G., Polynomial approximations to control systems and local controllability, in Proc. 25th IEEE Conference on Decision and Control, Ft. Lauderdale (1985), 33–38.Google Scholar
  26. [26]
    Stefani G., A sufficient condition for extremality, in Analysis and optimization of systems Lect. Notes in Control and Informations Sciences 111, Spriger Verlag New York 1988, 270–281.Google Scholar
  27. [27]
    Sussmann H.J., A sufficient condition for local controllability,SIAM J. Control and Optimization 16 (1978), 790— 802.CrossRefGoogle Scholar
  28. [28]
    Sussmann H.J., A general theorem on local controllability,SIAM J. Control and Optimization 25 (1987), 158–194.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1991

Authors and Affiliations

  • Gianna Stefani
    • 1
  1. 1.Dipartimento di Matematica e ApplicazioniNapoliItalia

Personalised recommendations